|Trade names||Claritin-D, Clarinase|
|Pregnancy cat.||B (US)|
|Legal status||OTC (US)|
|(what is this?)|
Pseudoephedrine/loratadine (trade names Claritin-D, Clarinase, Clarinase Repetabs) is an orally administered drug combination used for the treatment of allergic rhinitis and the common cold. This drug can be bought "over the counter".
- Pseudoephedrine, one of the naturally occurring alkaloids of ephedra, is a sympathomimetic used as a decongestant. It produces a decongestant effect that facilitates vasoconstriction and the shrinkage of congested mucosa in upper respiratory areas.
- Loratadine is a long-acting antihistamine (H1 histamine antagonist) that is less sedating than older substances of its type.
Indications and usage
A Clarinase Repetab tablet contains 5 mg loratadine in the tablet coating and 120 mg pseudoephedrine sulfate equally distributed between the tablet coating and the barrier-coated core. The two active components in the coating are quickly liberated; release of pseudoephedrine in the core is delayed for several hours.
Interactions, adverse effects and contraindications
During controlled clinical studies with the recommended dosage, the incidence of adverse effects was comparable to that of placebo, with the exception of insomnia and dry mouth, both of which were commonly reported.
Clarinase is contraindicated in patients receiving MAO inhibitor therapy or within 14 days of discontinuing such treatment and in patients with narrow angle glaucoma, urinary retention, severe hypertension, severe coronary artery disease and hyperthyroidism.
- Drugs.com: Claritin-D
- Israel Ministry of Health: Clarinase Repetabs
- Haberfeld, H, ed. (2009). Austria-Codex (in German) (2009/2010 ed.). Vienna: Österreichischer Apothekerverlag. ISBN 3-85200-196-X.